Ask a doctor

Can Botox Treatment for Migraines Cause Horrific Migraines?

2 weeks ago my neuro/headache specialist injected my scalp 30 x w/ botox for skull crushing, vice like 24/7 head pain I have had every single day for past 8 months non stop. 1 week after the injections, I began to experience traditional migraines...pounding, pulsating, throbbing at my forehead, temple, behind the eyes, ON TOP of my normal vice like squeezing daily pain. My Dr. assures me 100% that there is zero chance botox could be causing this. The pain is unbearable & I don't know what to do...

Doctor Answers (4)

Botox can help migraines

+1

As botox can help migraines, maybe something else precipitated your migraines. Headaches are known to occur rarely after botox. Some patients may feel headaches or sore areas in the head if the needle touched the bone during the injections as this is a sensitive lining. Other times, possibly the muscle gets a contusion and just like when an immunization is done in the arm, it can be sore for a while, it may be that the botox injections create a head that hurts but I am not aware of actual migraines being caused by Botox. Maybe the neurologist can sort this out for you.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox as treatment and cause of headaches

+1

While Botox has been used for some time to treat and prevent migraines and other types of headaches, unfortunately in some people, it can actually induce a headache which can sometimes last for a few days. Best to see your neurologist or a pain specialist to get your migraines under control.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

Can Botox Treatment for Migraines Cause Horrific Migraines?

+1

Yes, this can happen and the reason is not clear. It could be related to the bleeding into or around the nerves. It is very uncommon.

Bahman Guyuron, MD
Cleveland Plastic Surgeon
4.5 out of 5 stars 8 reviews

You might also like...

Botox causes migraines?

+1

Of course, there are many things that might be causing your pain, but it's not likely that Botox is one of them. It's always hard to tell exactly what is going on from your description, but it seems unlikely. Most people improve with a Botox injection in regards to migraine pain, and do not get worse.

 

Srdjan Ostric, MD
Chicago Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.